Hail, Weld
- When
- May 16, 6:13 PM MST
- Where
- Weld County, 2.95 mi SE of Briggsdale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.600, -104.280
A strong thunderstorm produced hail up to penny size near Briggsdale.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced hail up to penny size near Briggsdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 16, 1:10 PM MST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT SUN MAY 16 2010 .SHORT TERM...FOR TONIGHT...A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE CWFA. MID LEVEL MSTR CONTINUES TO MOVE ACROSS THE NORTHEAST PLAINS IN THE WAKE OF A WEAK UPPER TROUGH OVER CNTRAL NEBRASKA. BEST CHC OF TSTMS WILL BE NORTH AND EAST OF DENVER THE REST OF THIS AFTN/ERLY EVENING. THERE COULD BE A FEW WEAK SHOWERS DRIFTING OFF THE FOOTHILLS SO WL LEAVE ISOLD POPS IN THE GRIDS TIL EARLY EVENING. NAM12 INDICATES INCRG RELATIVE HUMIDITIES IN THE BOUNDARY LYR OVERNIGHT. WL ADD PATCHY FOG IN THE GRIDS BUT THINK MOST OF THIS WILL REMAIN NORTH AND EAST OF DENVER. ON MONDAY...A WEAK TO MODERATE NORTHWESTERLY FLOW ALOFT WILL REMAIN OVER NERN CO WITH AN UPPER LEVEL RIDGE MOVING INTO WRN CO/WRN WY FOR MONDAY AFTN. MDLS SHOW SELY SFC WINDS INCRG MONDAY AFTN. AS A RESULT COULD SEE A WEAK DENVER CYCLONE DEVELOP AT THAT TIME. SHEAR WILL MORE ASSOCIATED WITH DIRECTION VS SPEED...WITH INTERACTIVE SOUNDINGS INDICATING CAPES IN THE 400-800 J/KG RANGE. BEST CHC OF TSTMS IN THE AFTN WILL BE ALONG THE BOUNDARY THAT FORMS. NO SEVERE EXPECTED BUT STRONGEST STORMS COULD PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 40 MPH. WARMING TREND WL CONTINUE MONDAY WITH HIGH TEMPERATURES IN THE LOWER TO MID 70S. .LONG TERM...AN UPPER LEVEL RIDGE OVER THE FORECAST AREA WILL BE PUSHED EAST OF THE AREA BY AN UPPER LEVEL TROUGH MOVING OVER THE WESTERN U.S. A SURFACE HIGH OVER THE MISSISSIPPI VALLEY AND A SURFACE LOW OVER THE NORTHERN ROCKIES WILL CREATE A SOUTHEASTERLY LOW LEVEL FLOW. THIS WILL TRANSPORT MOISTURE INTO THE AREA MONDAY NIGHT THROUGH WEDNESDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY DUE TO THE INCREASING MOISTURE AND INSTABILITY. MODELS INDICATE MOST OF THE INSTABILITY WILL BE OVER THE PLAINS AND HAVE THE HIGHEST POPS OVER THIS AREA. CHANCE FOR PRECIPITATION WILL INCREASE TUESDAY AFTERNOON AND EVENING AS THE UPPER LEVEL LOW APPROACHES. LOOKING LIKE IT WILL BE TOO COOL FOR WIDESPREAD SEVERE WEATHER...BUT AN ISOLATED SEVERE STORM WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING. THE UPPER LEVEL LOW WILL CROSS COLORADO WEDNESDAY. STILL A LITTLE DISAGREEMENT BETWEEN THE MODELS ON THE STORMS TRACK. MOST BRING THE TROUGH ACROSS COLORADO...BUT A NORTHERLY TRACK OVER COLORADO WOULD MEAN LESS PRECIPITATION THAN A SOUTHERLY TRACK. GIVEN EITHER TRACK MOST OF THE AREA WILL SEE PRECIPITATION TUESDAY NIGHT AND WEDNESDAY. WILL INCREASE POPS INTO 50-60 PERCENT RANGE. WILL HOLD OFF FROM INCREASING THEM MORE UNTIL THE MODELS COME INTO BETTER AGREEMENT. TEMPERATURES WILL BE COOL UNDER THE TROUGH WITH HIGHS AROUND 60. SNOW LEVEL WILL REMAIN AROUND 9000 TO 10000 FEET. PRECIPITATION WILL DECREASE WEDNESDAY NIGHT AS THIS SYSTEM EXITS THE REGION. THE TROUGH WILL BE OVER THE PLAINS THURSDAY AND A RIDGE WILL BE CENTERED OVER THE GREAT BASIN. THIS WILL BRING A NORTHWEST FLOW ALOFT. THE ECMWF KEEPS SOME MOISTURE OVER THE AREA THURSDAY AND WILL KEEP LOW POPS IN THE FORECAST FOR THIS. FLOW ALOFT BECOMES SOUTHWESTERLY AHEAD OF A LARGE UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST ON FRIDAY AND CONTINUES THROUGH SATURDAY. TEMPERATURES WILL CLIMB ABOVE NORMAL AND MAY HIT 80 DEGREES. MODELS DO HOLD ON TO SOME INSTABILITY AND WILL KEEP JUST A SLIGHT CHANCE IN THE FORECAST...THOUGH MOST OF THE TIME IT WILL BE DRY. && .AVIATION...VFR CONDITIONS SHUD PREVAL THRU THE PERIOD. ISOLD LIGHT RAIN SHOWERS OR TSTMS POSSIBLE THROUGH EARLY THIS EVENING...SUSPECT HOWEVER STRONGEST CONVECTION WILL REMAIN TO THE NORTH AND EAST OF D.I.A. MDLS DO INDICATE SOME INCREASE IN LOW LEVEL RH AFTER 09Z...SO SOME PATCHY FOG OR LOW STRATUS COULD DEVELOP. NORTHERLY WINDS SHUD DECREASE AFTER 01Z AND SHIFT TO DRAINAGE THIS EVENING. SELY WINDS ON MONDAY COULD PRODUCE A WEAK DENVER CYCLONE BY THE AFTN WITH BST CHC OF DEEP CONVECTION ALONG THIS BOUNDARY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1044 AM MDT SUN MAY 16 2010 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1044 AM MDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LINGERING MOISTURE COMBINED WITH AFTERNOON HEATING WILL PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS THE AREA THROUGH THE EARLY EVENING HOURS. THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND SOME SMALL HAIL. THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF A LINE EXTENDING FROM AKRON NORTH TO THE NEBRASKA STATE LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS MONDAY...WITH TEMPERATURES AROUND SEASONAL NORMALS. THE NEXT STORM SYSTEM WILL AFFECT THE AREA TUESDAY THROUGH THURSDAY NIGHT BRINGING AND ANOTHER ROUND OF COOL...MOIST AND UNSETTLED WEATHER. TEMPERATURES WILL REBOUND FRIDAY AND SATURDAY AS AN UPPER LEVEL RIDGE MOVES OVER THE REGION. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/MEIER
The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224774.